Neurology Community
Idiopathic Peripheral Neuropathy/Statin Drugs
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Idiopathic Peripheral Neuropathy/Statin Drugs

Is there any reliable reasearch confirming a connection between Zocor (Simvastatin)
and Peripheral Neuropathy?
Related Discussions
6 Comments Post a Comment
Blank
147426_tn?1317269232
Hi, let me preface this with a little soapbox on what I believe is an inappropriate rise in the use and indication of statins. Yes, I do believe in the corruption of massive wealth and power and do believe that some drug companies will suppress damaging information to continue sales of hot drugs! I do not believe the incidence of muscle damage is "rare".  (That my mom suffered massive muscle breakdown "rhabdomyolysis" on a statin contributes to this)  Statins inhibit a very important biochemical pathway in the body.

Trying to be aware of my own bias, I looked for sources of "credible" info and they were very easy to find.  I wasn't aware of any peripheral neuropathy association to statins, but here are four links.  Ispent less than 5 minutes finding them.  They are from University of California University of San Diego (hugely respected science and medical center), the National Institutes of Health via PubMed, a report "adapted from" an News Release from the Amercian Academy of Neurology, and from an Australian government publication of adverse med effects:

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=10027656&dopt=Abstract

http://medicine.ucsd.edu/ses/adverse_effects.htm

http://www.sciencedaily.com/releases/2002/05/020514075710.htm

http://www.tga.gov.au/adr/aadrb/aadr0504.htm#a1

I was fascinated, but am too dizzy today to look farther.  It would be important to rule out other causes of peripheral neuropathy.  Millions of people use these drugs and the reports are not huge.  From what I've read, most were reversible, and some recurred with challenge by going onto a statin again.

I personally am convinced that the muscle damage association has something to do with the fact that the statins block the body's normal and CRITICAL biosynthesis of CoQ10.  When I am more able to look and do extensive reading I'll see if I can find a link to CoQ10 and nerve health.

This may be more than you wanted, but, as the members of this forum know, I am prone to epic discourses and soapbox orations.  I am physcian disabled by neurological disease, so I have an opinion on everything.

Check out these links and, if you want, when I feel better, I'll find more.  The search, though, was easy.  I merely googled (not a medical search engine) "peripheral neuropathy statins".  Voila!

Let us know what you think.  There are so many people with undiagnosed peripheral neuropathy on this board, it would be interesting to do a poll.

Quix
Blank
Avatar_n_tn
My mother may have a neuropathy as one neurologist she went to recently suggested.  She had been told prior to that that she possibly had polymyositis, myasthenia gravis, scleroderma all of which through blood tests came back negative.  She has extreme muscle tone loss and weakness to th e point that both arms look like just skin and bones and she has to use her arms to lift herself from a seated positon.  I thought it might be from the Atenolol she takes to lower her blood pressure but that it seems doesn't cause that kind of weakness.  I then read something about possibly a b12 deficiency but she does take a vitamin supplement so I don't know if that could be the culprit.Her internist doesn't have any answers just recommends she go back for physical therapy.  If any has any ideas or similar symptoms please post. Thank you
Blank
Avatar_n_tn
  My mother may have a neuropathy as one neurologist she went to recently suggested.  She had been told prior to that that she possibly had polymyositis, myasthenia gravis, scleroderma all of which through blood tests came back negative.  She has extreme muscle tone loss and weakness to th e point that both arms look like just skin and bones and she has to use her arms to lift herself from a seated positon.  I thought it might be from the Atenolol she takes to lower her blood pressure but that it seems doesn't cause that kind of weakness.  I then read something about possibly a b12 deficiency but she does take a vitamin supplement so I don't know if that could be the culprit.Her internist doesn't have any answers just recommends she go back for physical therapy.  Thank you  
Blank
Avatar_f_tn
I was diagnosed with idiopathic peripheral neuropathy about five years ago.  As indicated by "idiopathic", I had none of the conditions identified as causing the conditions.  I've seen two neurologists and been told the same thing, "We have no cure and can just treat the pain".  I have stubbornly refused to believe there can be no answer for the cause just because they didn't have an answer.  As the condition progressed, but not to the point of me seeking pain meds, I continued to look for an answer.  Never did I consider any of my medications as a cause nor was that mentioned as a possibility.  I saw some videos on the web dealing with lipitor and then saw a You Tube listed for this linked to statins.  It was the only one that would not "play", but that triggered my idea to eliminate the statin to see what would happen. I've taken a statin for about 12 years.  I've been off the statin for four weeks and my toes on one foot are no longer numb.  I still have a feeling of leather being pasted on the bottom of that foot and the right foot has not improved as much but do feel there has been some improvement. I am afraid to become too optimistic, but do have hope.  I have just begun to research more and came to this page first.  If I find this proves to be the answer, I will be thrilled to post again.  
Blank
Avatar_f_tn
I was diagnosed about a while back with peripheral neuropathy.  I have had intense pain in my feet, particularly the bottoms of my feet.  It has been very painful to walk but even with my feet up in the evenings they felt like they were scalded.  Recently, I started to have the pins and needles feeling in parts of my feet and the outside edge of both feet is completely numb.  Then the pain started in parts of both hands.  That is when I went to my doctor and he diagnosed peripheral neuropathy.  I have also lost about half of my hair from thinning within the last few months. Last month, I went to a nutritionist for some counseling.  She suggested that maybe the simvastatin that I was on may be contributing to some of my problems because all the symptoms started after I started on simvastatin about 6 months ago.  After 2 weeks of being off the drug, I am completely pain free and new hair growth is appearing.  I think this is a very dangerous drug.  My doctor didn't even connect the side effect with the drug he prescribed.
Blank
Avatar_n_tn
I developed peripheral neuropathy and a rise in blood sugar to low end of pre-diabetic range after 6 weeks on 40 mg pravastatin. Neither has resolved completely after several months.   I had been on lower doses for a year.  No great improvement in blood lipids either.

I was of normal weight before; now underweight.  

I know of two women who became diabetic while on statins.  Both of normal weight.

At best, these are very dangerous drugs.

At worst they are part of a Big Pharma agenda.  

Statins and diabetic supplies rake in lots of cash.

I told my MD not to even say the word "statin" to me.  I was in fine health before I took this.  I feel 20 years older now.

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
352007_tn?1372861481
Blank
LisaJF
10389859_tn?1409925468
Blank
Foggy2
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
900662_tn?1380159390
Blank
johnniebear
chicago area, IL